Lightning, St. Johns
- When
- August 8, 11:40 AM EST
- Where
- St. Johns County, Vilano Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
A worker was stuck by lightning at the Turtle Shores subdivision in North Vilano Beach. He was still conscious after the strike and life-flight was not needed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A worker was stuck by lightning at the Turtle Shores subdivision in North Vilano Beach. He was still conscious after the strike and life-flight was not needed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 9:05 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1005 AM EDT FRI AUG 8 2003 PUBLIC...A BROKEN LINE OF SHOWERS AND TSTMS HAS ALREADY MOVED ACROSS 1/2 OF OUR FL CWA (COUNTY WARNING AREA) AND NOW STRETCHES FROM E BAKER CTY TO NR OCALA. FCST APPEARS TO BE ON TRACK...WITH JUST MINOR MODIFICATIONS TO CLOUD WORDING AND TWEAKS OF TEMPS. WILL CONTINUE FFA FOR MARION THRU TODAY. MARINE...LITTLE CHANGE. JAX WATCHES/WARNINGS/ADVISORIES... FL...FLOOD WATCH TODAY FOR MARION COUNTY. GA...NONE. CARROLL/ENYEDI/KERNS
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...FLOOD WATCH FOR MARION COUNTY THROUGH THIS EVENING... ...STRONG STORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA TODAY... A SERIES OF UPPER LEVEL DISTURBANCES COMBINED WITH A MOIST SOUTHWEST FLOW OFF THE GULF OF MEXICO WILL PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...GENERALLY SOUTH OF INTERSTATE 10. SCATTERED SHOWERS AND THUNDERSTORMS MOVING IN OFF THE GULF THIS MORNING WILL GRADUALLY SHIFT INLAND AND BECOME MORE NUMEROUS DURING THE AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME. THE STORMS WILL AFFECT AREAS ALREADY SATURATED BY SEVERAL DAYS OF RAINFALL WITH AN ADDITIONAL 1 TO 3 INCHES EXPECTED FOR SOME LOCATIONS. INTERESTS IN THESE AREAS SHOULD MONITOR THE LATEST FORECAST INFORMATION AND RIVER STATEMENTS. IN ADDITION...PONDING OF LOW LYING INTERSECTIONS IS LIKELY WITH THE MOST SIGNIFICANT STORMS...THEREFORE DRIVERS SHOULD USE EXTRA CAUTION TODAY WHEN VENTURING OUT ON THE ROADWAYS. ALTHOUGH THE COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY WILL BE LESS OVER THE GEORGIA PORTION...DRY AIR AT THE MID LEVELS WILL ALLOW SOME STORMS TO BECOME QUITE STRONG THIS AFTERNOON. THE STRONGEST STORMS THIS AFTERNOON AND EVENING WILL CONTAIN FREQUENT LIGHTNING...PERIODS OF HEAVY RAINFALL WITH LOCAL AMOUNTS POSSIBLY IN EXCESS OF 2 INCHES...AS WELL AS WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...A MOIST AND UNSETTLED SOUTHWEST FLOW WILL CONTINUE THROUGH SUNDAY. THIS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH THE RISK OF LOW-LAND FLOODING CONTINUING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS SOUTHEAST GEORGIA. ELSEWHERE...SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. DEESE
FLZ025-033-081615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1137 AM EDT FRI AUG 8 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DUVAL COUNTY AND FOR ST. JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1215 PM EDT... AT 1137 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF FORT CAROLINE TO 9 MILES NORTHWEST OF SPUDS...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF MAYPORT TO 8 MILES NORTHWEST OF HASTINGS...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND UNF...FORT CAROLINE... BAYARD...SAN PABLO...DURBIN...BAKERSVILLE...SPUDS AND PALM VALLEY THROUGH 1215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION..HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS. ZAPPE
FLZ033-081700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1227 PM EDT FRI AUG 8 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN ST. JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 100 PM EDT... AT 1227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM ST. AUGUSTINE BEACH TO 7 MILES SOUTHWEST OF DUPONT CENTER...OR ALONG A LINE EXTENDING FROM ST. AUGUSTINE BEACH TO 8 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE SHORES... ST. AUGUSTINE BEACH...DUPONT CENTER...BUTLER BEACH AND CRESCENT BEACH THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS. ZAPPE
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368020.